Older patients with dementia taking certain antipsychotic medications may have a greater mortality risk compared to those taking an anticonvulsant and certain antidepressants, according to a new study appearing in JAMA Psychiatry.

The Food and Drug Administration (FDA) issued a black box warning in April 2005, stating that the use of atypical antipsychotics can lead to increased all-cause mortality when used for treating behavioral disturbances in dementia patients. A second black box warning in 2008 added that first-generation antipsychotic agents may have an even greater mortality risk compared to atypical agents. When the warnings were issued, the evidence available did not show clear delineation regarding the risks associated with individual medications.

Based on the interest and increased use of antidepressant agents as alternatives to antipsychotics and their increased use following the FDA warnings, new research sought to assess mortality risk and number needed to hearm (NNH) with antipsychotics and valproic acid relative to antidepressants. This retrospective case-control study of the Serious Mental Illness Treatment Resource and Evaluation Center (a Veterans Health Administration registry) from October 1, 1998 to September 30, 2009 assessed 46,008 patients aged ≥65 years who had a confirmed dementia diagnosis and had begun outpatient treatment with a study medication following a period of at least six months without exposure to any antipsychotic, antidepressant, or anticonvulsant monotherapy medication. This group was then compared to a matched cohort for the primary outcome of 180-day mortality, absolute mortality risk, and NNH; secondary analyses compared dose-adjusted absolute change in mortality risk for three atypical antipsychotics.

The medications studied are the following:

  • Antipsychotics: haloperidol, olanzapine, risperidone, quetiapine
  • Anticonvulsant valproic acid and its derivatives (except those with a seizure disorder diagnosis)
  • Antidepressants excluding tricyclic antidepressants or monoamine oxidase inhibitors